The Diabetes Forum Support Community For Diabetics Online banner
1 - 8 of 8 Posts

·
Registered
Joined
·
23 Posts
Discussion Starter · #1 ·
Hi All, I've been eating low carb with some variation (i.e., sometimes more & sometimes less) for probably over 30 years after a diagnosis of hypoglycemia. I was formally diagnosed with diabetes about 5-6 years ago. I'm taking 500 mg metformin ER once a day with dinner but have had uncomfortable GI issues with it. I also take berberine (500 mg) twice a day, morning and evening. Berberine is reported to have metformin-like effects without the side effects. My problem now is that after a trip to Mexico my fasting BG is usually over 150, and it doesn't come down much until late afternoon. I know about the dawn phenomenon but don't know what to do about it. I thought maybe it was because I usually wait to eat breakfast for an hour or two, but this morning when I woke up at 4:30 am (NOT typical!) it was 154. I've read Jenny Ruhl's work & LCHF for Beginners. Any other ideas would be welcome.
 

·
Registered
Joined
·
801 Posts
Welcome, and sorry at the same time. How low are you talking when you say "low carb," and are you sure you didn't pick up any kind of infection? Any time I get those unexpected rises, especially my 2-hr PP (which usually drops me below my starting point) I start checking for rashes or other sneaky signs of an infection. Sorry to hear you have problems on the Metformin, as that has been working very well for me.
 
  • Like
Reactions: gotsomeold

·
Registered
Joined
·
2,584 Posts
Welcome!

I find anything that stresses my body (like airplane rides or unusual eating patterns - even if the food does not spike my BG) tends to be a 'gift that keeps on giving' for weeks after life returns to normal.

However, did you get run down or ill? And how many carbs do you eat with eat meal/snack? Maybe we can help find an underlying cause.
 

·
Registered
Joined
·
1,476 Posts
Hi, Jean. I had never heard of berberine, so I looked it up on the web. One of the side effects can be stomach problems. Perhaps that is what is causing yours as most people don't seem to have a problem taking the ER version of Metformin.

I'm one of the nosy ones here. Would you mind sharing your last A1c test result with us?

Welcome aboard.
 
1 - 8 of 8 Posts
Top